Alert archive / Iowa / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS Des Moines, IA

June 30, 2018Jasper County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 30, 2018, 10:12 PM CDT for Jasper County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 10:12 PM CDT (03:12 UTC)
Expired
Jul 1, 2018, 4:15 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Jasper County, IA

The radar

The Des Moines radar (KDMX), 47 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3950 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

164 
WGUS53 KDMX 010312
FFWDMX
IAC099-010915-
/O.NEW.KDMX.FF.W.0022.180701T0312Z-180701T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
1012 PM CDT SAT JUN 30 2018

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Jasper County in central Iowa...

* Until 415 AM CDT Sunday.

* At 1010 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain has 
  already fallen across northwest Jasper County. Flash flooding is 
  expected to begin shortly as heavy rainfall overspread the county.

* Some locations that will experience flooding include...
  Newton, Mitchellville, Colfax, Monroe, Prairie City, Baxter, Rock
  Creek Lake, Iowa Speedway, Sully, Kellogg, Lynnville, Mingo, Lambs
  Grove, Oakland Acres, Reasnor, Valeria, Prairie City Krohn Airport,
  Rock Creek State Park and Newton Municipal Airport.

Additional rainfall amounts of one to three inches are possible in 
the warned area tonight.

This includes Interstate 80 between mile markers 150 and 180.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4151 9333 4160 9333 4160 9335 4186 9335
      4186 9277 4151 9276

$$

MF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 6:40 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 30, 6:40 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
640 PM CDT Sat Jun 30 2018

.DISCUSSION.../Tonight through Saturday/
Issued at 340 PM CDT Sat Jun 30 2018

Main concern is the next 18 hours as a boundary and decent
shortwave pass through the state. Currently, convection is
developing near the surface front in northern Iowa. Strong
instability exists in the warm sector with MUCapes of 4000-5000
j/kg and Downdraft Capes of 1300-1500. Severe convection is
expected for the next several hours with damaging winds and large
hail the main threat. While a tornado threat does exist, inflow
would need to back more substantially to make this more of a
concern. None the less, a brief spinup remains a possibility given
the impressive Cape values. Heavy rain become the primary threat
with time and this aspect will be covered in the hydro section
below. While the frontal convection continues to eventually press
south and east tonight, there will be some decrease in coverage
and intensity by late evening. However, the main shortwave will
arrive toward daybreak with increased dynamic forcing in the mid
levels across the northern half of the state. This should
reinvigorate convection overnight with another round of heavy
rainfall. Location of this heavy rain will be difficult to
pinpoint as CAMs vary considerably in placement given the previous
convection from the evening. However, the strong forcing be
sufficient to produce convection behind the surface boundary where
flow above the surface will still be supplying plenty of moisture.
Therefore, have continued high pops through the night.

System will pass across the state on Sunday with any remaining
convection confined to the far eastern portions of the state by
late morning. Otherwise, cooler and drier air will make conditions
much more comfortable than the past couple of days. Beyond this
timeframe, the east coast ridge will retrograde across the United
States during the upcoming week. Iowa will be on the extreme south
of the westerlies with temperatures generally above normal and
some threat for convection, although the bulk of it should remain
just north of the state.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 637 PM CDT Sat Jun 30 2018

Thunderstorms should be widespread in coverage through the night
across Iowa except the southeast corner. Will keep thunder in TAFs
through the night ranging from VCTS to actual T in TAF. Storms
should end Sunday morning followed by a MVFR ceiling for a few
hours then VFR after 18z.

&&

.HYDROLOGY...
Issued at 340 PM CDT Sat Jun 30 2018

Major concern for the night will be the threat of heavy rainfall.
Plenty of moisture is available with PWATS approaching 2" in many
locations near the boundary. The will be ample moisture transport
and inflow as upper system works across the Plains and toward the
state by Sunday morning. Several rounds of convection can be
expected in portions of northern into central and western Iowa
through 12Z on Sunday. Deep warm cloud layers will also promote
efficiency along with good but not overwhelming updrafts. The WPC
moderate risk outlook is good although some concern that recent
models QPF has sifted slightly SE. Overall rainfall of 1 to 3
inches seems reasonable along with isolated locations possibly up
to 5-6 inches. The recent rainfall, moist soils and river/streams
running at or near capacity all indicate a strong potential for
flash flooding along with renewed and/or aggravated river
flooding. Have continued the flash flood watch and even expanded
to the southeast some to incorporate the new model guidance.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for IAZ004>007-015>017-
023>026-033>037-044>048-057>060-070>073-081-082.

Heat Advisory until 7 PM CDT this evening for IAZ027-028-037>039-
048>050-059>062-072>075-083>086-094>097.

&&

DISCUSSION...Cogil
AVIATION...Johnson
HYDROLOGY...Cogil
Hazardous weather outlook, Jun 30, 4:09 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
409 PM CDT Sat Jun 30 2018

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073-081-
082-012115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-
Polk-Cass-Adair-Madison-Warren-Adams-Union-
409 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a Moderate Risk of excessive rainfall with heavy rains
and flash flooding possible. A Flash Flood Watch is in effect. There
is also an Enhanced Risk of severe weather this evening into
tonight. Large hail and damaging winds will be the primary
threats, but an isolated tornado cannot be ruled out.

Minor to moderate river flooding will also continue along parts of
the Des Moines River Basin. Expected heavy rains may produce
additional flooding or exacerbate ongoing flooding. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Intermittent chances for thunderstorms linger Sunday morning and
continue off and on infrequently through the work week. The
severe weather potential is low at this time.

Flood Warnings are expected to continue for portions of the Des
Moines River Basin into next week. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for severe weather and flash flooding
later this afternoon and tonight.

IAZ027-028-038-039-049-050-061-062-074-075-083>086-092>097-012115-
Butler-Bremer-Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek-
Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
409 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are likely tonight. Some may be severe with locally
heavy rains. Large hail and damaging winds would be the primary
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Intermittent chances for thunderstorms linger Sunday and continue
off and on infrequently through the work week. The severe weather
potential is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight.

In the hours before

Local storm report, Jun 30, 9:27 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
927 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     FLASH FLOOD      3 NNE ANKENY            41.76N 93.58W
06/30/2018                   POLK               IA   PUBLIC

            SOCIAL MEDIA REPORTS MULTIPLE VEHICLES
            STALLED ALONG DELAWARE AVE IN ANKNEY.

&&

AK
Local storm report, Jun 30, 9:29 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
929 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     FLASH FLOOD      2 ENE ANKENY            41.74N 93.56W
06/30/2018                   POLK               IA   TRAINED SPOTTER

            UPS VEHICLE RESCUES HAVE TAKEN PLACE. WATER
            WAS ABOUT CHEST DEEP IN SOME AREAS.

&&

AK
Local storm report, Jun 30, 9:30 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
930 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND DMG     WINTERSET               41.34N 94.02W
06/30/2018                   MADISON            IA   LAW ENFORCEMENT

            ROOF BLOWN OFF A HOUSE AND A LARGE TREE DOWN
            IN TOWN.

&&

MJB
Local storm report, Jun 30, 9:31 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
931 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND GST     2 NW PANORA             41.71N 94.38W
06/30/2018  E58 MPH          GUTHRIE            IA   TRAINED SPOTTER

&&

MJB
Local storm report, Jun 30, 9:43 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
943 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     FLASH FLOOD      SAYLORVILLE             41.69N 93.63W
06/30/2018                   POLK               IA   EMERGENCY MNGR

            MULTIPLE WATER RESCUES ACROSS ANKENY,
            JOHNSTON, DES MOINES AND URBANDALE. VEHICLES
            STALLED OUT IN STREET FLOODING WITH WATER
            HALF WAY UP THE DOORS OF THE CARS.

&&

MJB
Local storm report, Jun 30, 9:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
945 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     FLASH FLOOD      2 SE GRIMES             41.67N 93.76W
06/30/2018                   POLK               IA   PUBLIC

            WATER COVERING THE ROAD IN THE AREA.

&&

AK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:03 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Marshall, Tama57 min
Jun 30, 7:05 PM CDTSevere Thunderstorm WarningDMXPolk, Story40 min
Jun 30, 7:24 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story36 min
Jun 30, 7:33 PM CDTFlash Flood WarningDMXPolk, Story6 hr
Jun 30, 7:42 PM CDTFlash Flood WarningDMXBlack Hawk, Grundy6 hr
Jun 30, 7:54 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie35 min
Jun 30, 8:02 PM CDTFlash Flood Warning EmergencyDMXPolk6 hr
Jun 30, 8:14 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison46 min
Jun 30, 8:16 PM CDTFlash Flood Warning EmergencyDMXDallas, Polk6 hr
Jun 30, 8:45 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie, Madison30 min
Jun 30, 8:50 PM CDTRiver Flood WarningDMXPolk36 hr
Jun 30, 9:04 PM CDTSevere Thunderstorm WarningDMXPolk, Warren41 min
Jun 30, 9:08 PM CDTSevere Thunderstorm WarningDMXAdair, Boone, Dallas, Greene, Guthrie, Madison28 min
Jun 30, 9:11 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Marion, Polk, Warren34 min
Jun 30, 9:12 PM CDTRiver Flood WarningDMXPolk15 hr
Jun 30, 9:23 PM CDTRiver Flood WarningDMXDallas, Polk16 hr
Jun 30, 9:37 PM CDTRiver Flood WarningDMXBlack Hawk7 days
Jun 30, 9:37 PM CDTRiver Flood WarningDMXPolk9 days
Jun 30, 9:58 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Polk, Warren47 min
Jun 30, 10:47 PM CDTRiver Flood WatchDMXBoone, Hamilton, Webster4 hr
Jun 30, 10:47 PM CDTRiver Flood WatchDMXBlack Hawk3 days
Jun 30, 10:47 PM CDTRiver Flood WatchDMXPolk, Story7 hr
Jun 30, 10:47 PM CDTRiver Flood WatchDMXJasper, Marion, Polk7 hr
Jun 30, 10:47 PM CDTRiver Flood WatchDMXStory10 hr
Jun 30, 11:04 PM CDTRiver Flood WarningDMXPolk32 hr
Jun 30, 11:05 PM CDTRiver Flood WarningDMXPolk38 hr
Jun 30, 11:05 PM CDTRiver Flood WarningDMXPolk11 hr
Jul 1, 1:21 AM CDTFlash Flood WarningDMXDallas, Jasper, Polk, Story8 hr
Jul 1, 1:36 AM CDTAreal Flood WarningDMXBlack Hawk, Bremer, Butler, Grundy, Hardin9 hr
Jul 1, 2:34 AM CDTRiver Flood WarningDMXBoone, Hamilton, Webster41 hr
Jul 1, 4:30 AM CDTRiver Flood WarningDMXWright4 days
Jul 1, 4:30 AM CDTRiver Flood WarningDMXBlack Hawk70 hr
Jul 1, 4:30 AM CDTRiver Flood WarningDMXPolk47 hr
Jul 1, 4:30 AM CDTRiver Flood WarningDMXDallas, Greene5 days
Jul 1, 5:51 AM CDTRiver Flood WarningDMXJasper, Marion, Polk40 hr
Jul 1, 9:08 AM CDTAreal Flood WarningDMXDallas, Jasper, Polk, Story12 hr

Nearby

Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.